Michigan, 2024

Winter Storm in Michigan, January 9 to 10, 2024

January 9 to 10, 2024 · NWS APX · 9 events in 9 counties and zones

An impressive trough provided strong forcing aloft to support a sub-980mb cyclone that trekked across the Great Lakes 1/9 into 1/10. This system dropped heavy, wet snow with snow-to-liquid ratios near 10:1 -- and even lower during the evening hours of 1/9.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An impressive trough provided strong forcing aloft to support a sub-980mb cyclone that trekked across the Great Lakes 1/9 into 1/10. This system dropped heavy, wet snow with snow-to-liquid ratios near 10:1 -- and even lower during the evening hours of 1/9. While most of northern Michigan saw at least several inches of snow, parts of northern lower saw between 8-12 by the morning of 1/10. Gusty winds of 25-45 mph also lead to blowing and drifting snow across northern Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 9, 5:31 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jan 9, 5:31 AM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
531 AM EST Tue Jan 9 2024

.NEAR TERM /THROUGH TONIGHT/...

High Impact Weather Potential: Widespread accumulating wet snow
across the region today and tonight.

Pattern Synopsis/Forecast:

All eyes directed at sharp mid/upper level shortwave trough and its
attendant sub 1000mb surface low digging east across Oklahoma and
southern Kansas. Robust cyclonically curved upper level jet driving
this deep low development, with +100 knot H2 level upper jet maxes
on either side of primary Central Plains trough axis. Broad area of
warm advection/isentropic upglide driven precipitation expanding
northeast into the southwest Great Lakes early this morning, with
that precipitation taking on a rain/snow mixture. Still relatively
quiet across our area, although plenty of low clouds has resulted in
somewhat of a dreary night. Those clouds have definitely kept
temperatures well above normal, with most areas still in the upper
20s to lower 30s.

Central Plains low pressure will continue to deepening as it heads
northeast, maturing to sub 980mb depth, cutting across central lower
Michigan this evening before reaching vicinity northern Lake Huron
by later tonight.

Primary Forecast Concerns/Challenges:

Snow evolution, amounts, and attendant headline decisions. Potential
for precipitation-type concerns will also need to be addressed.

Details:

Pattern recognition of a deepening surface low cutting across
central lower Michigan strongly favors accumulating snow across a
good portion of our area. Do believe some of the hi-res convective
allowing guidance of a deep (sub 975mb) and north displaced passage
of the low (across northern  lower Michigan) are a bit too
aggressive...a pattern seen before in convective allowing guidance
with these deep shortwave troughs. Lack of a better defined system
backside trowal and initial surge of deepest isentropic ascent
remaining to our south definitely throttles back on on top-end snow
amounts. Expect initial surge of snow to spread northeast across the
area this morning, perhaps thinning a bit as lead surge of elevated
warm air advection slides east. Increasing deformation dynamics to
take hold later today into tonight. Couple this with deep moisture
profiles and transient frontogenetical-driven enhanced banding
structures will result in snow falling heavy at times (up and over
an inch per hour). East flow off still relatively mild Lake Huron
water and a preceding relatively mild airmass definitely supports a
rain/snow mixture...or even a complete changeover to rain...along
the Lake Huron coast...especially during periods of less intense
precipitation. Will also need to watch the potential for loss of mid
level moisture into the southern and southeast sections of our
area...especially if those more northern and aggressive models do
indeed come to fruition. With the above said, do believe the
heaviest snows will fall across the interior highlands of northern
lower Michigan...with primary target area for heavier snows north of
M-72. As mentioned earlier...lack of a more defined trowal, an
elevated dendritic growth layer, and only a marginally cool low
level environment (below average snow to liquid ratios) should keep
snow totals from becoming too extreme. Upshot to the above, looking
at 4 to 8 inches of wet snow across a good portion of northern
Michigan by sunrise Wednesday. That expected mixture along Lake
Huron will should significantly throttle back snow amounts
there...especially right along the coast.

As for headlines: Siding with the less aggressive and more south
solutions supports a lowering of snow amounts across the current
winter storm warning areas. Have downgraded these to winter weather
advisories. Also delayed onset of worse conditions for areas north
of the big bridge by several hours. Advisories will remain across
all other areas.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...

High Impact Weather Potential: Low

Pattern Synopsis:

Deep troughing and the associated strong surface low -- likely sub-
980mb at the start of the period --  will be trekking east of the
Great Lakes Wednesday morning, working well into Quebec by Thursday.
Relatively weak ridging looks to slide over the region behind this
system Wednesday and Wednesday night as a second, much weaker
shortwave looks to progress over the southern Great Lakes/Ohio
Valley Thursday. Forcing provided by this feature aloft will help
support weak low pressure to develop and move across the Great Lakes
on Thursday.

Forecast Details:

Light lake effect snow is expected to linger across parts of
northwest lower and eastern upper on Wednesday with west-northwest
winds spreading across the Great Lakes as the aforementioned system
departs to our east. Saturation depth on forecast profiles is
unimpressive and should help keep additional snowfall amounts under
1" for most areas. A brief lull in snow chances is expected
Wednesday night before returning early Thursday morning as the
second weak system works into the Great Lakes. Around an additional
1" of snow will be possible Thursday morning into Thursday afternoon
across most of northern lower Michigan with locally higher amounts
near 2". Eastern upper may see little to no snow with this round on
Thursday. Otherwise, highs will range from the mid 20s to low 30s
Wednesday and Thursday with lows in the teens and 20s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

High Impact Weather Potential: Monitoring potential for high
impact winter storm across the Great Lakes in Friday night -
Saturday timeframe.

After today's winter system, focus will quickly shift to the next
potential winter storm to impact the Great Lakes in the Friday
night-Saturday timeframe. As discussed by the previous
forecaster, uncertainty still remains in the forecast track --
and in turn, more specific details of impacts across northern
Michigan. That being said, most recent deterministic and
ensemble model guidance has increased confidence in a high
impact event across or near our CWA. Current thoughts are that
the upcoming cyclone will be deeper than the one set the impact
Michigan today and will have colder air in place. Double-digit
snowfall amounts combined with 40+ mph wind gusts cannot be
ruled out across at least some part of Michigan with worst
impacts appearing most likely Friday night/Saturday morning. To
add to this, northwest winds behind the system will gradually
turn to southwest winds late Saturday into early next week with
expected temperatures in the single digits and teens. Cold air
with aforementioned low- level flow will support accumulating
lake effect snow chances in the following days across typical
lake effect areas of northern Michigan. After a very slow start
to winter, signs continue to point to much more active stretch
of impactful weather through the middle of the month.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...

Widespread IFR to LIFR producing snow and low clouds expected
to spread north across the taf locations today through tonight.
May see some rain mix in with the snow, especially at KAPN.
Several inches of snow are likely by Wednesday morning,
heaviest will be west of KAPN. A wet snow is expected, helping
negate blowing and drifting snow concerns...this despite east
to northeast winds gusts to over 25 knots at times.

&&

.MARINE...
Period of gusty winds will bring gales to northern Lake Michigan and
northern Lake Huron today into this evening...with small craft
advisories elsewhere. Winds will slowly subside Wednesday...and
especially Wednesday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 10 AM EST Wednesday for
     MIZ016>018-021>023-027>029-098-099.
     Winter Weather Advisory until 10 AM EST Wednesday for MIZ020-
     025-026-031>035-041.
     Winter Weather Advisory until 7 AM EST Wednesday for MIZ024-
     030-036-042.
     Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
     Wednesday for MIZ086>088-095>097.
MARINE...Gale Warning from 1 PM this afternoon to 10 PM EST this
     evening for LHZ345>349.
     Small Craft Advisory until 10 PM EST this evening for LMZ323-
     341-342-344>346.
     Gale Warning from 10 PM this evening to 7 AM EST Wednesday for
     LMZ323-341-342-344>346.
     Small Craft Advisory until 7 AM EST Wednesday for LSZ321-322.

&&

NEAR TERM...MSB
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MSB
MARINE...MSB
Hazardous weather outlook, Jan 9, 3:15 AM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
315 AM EST Tue Jan 9 2024

MIZ016>018-020>036-041-042-086>088-095>099-100815-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
315 AM EST Tue Jan 9 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Accumulating wet snow and gusty winds are expected across
northern Michigan through early Wednesday. Please see the latest
winter weather advisories for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another high impact winter storm is possible across northern
Michigan Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-100815-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
315 AM EST Tue Jan 9 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Gale force wind gusts are expected into tonight across portions
of Lake Michigan and Lake Huron. Please see the latest gale
warnings for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force winds are expected Friday night and Saturday across
our nearshore waters. Storm force wind gusts are possible across
portions of northern Lake Huron Friday night and Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Missaukee

When
January 9, 9:00 AM EST to January 10, 5:00 AM EST
Where
Missaukee forecast zone
Reported by
Broadcast Media
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
January 9, 9:00 AM EST to January 10, 6:00 AM EST
Where
Roscommon forecast zone
Reported by
Public
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
January 9, 9:00 AM EST to January 10, 7:00 AM EST
Where
Ogemaw forecast zone
Reported by
COOP Observer
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Winter Storm, Iosco

When
January 9, 9:00 AM EST to January 10, 7:00 AM EST
Where
Iosco forecast zone
Reported by
Public
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
January 9, 10:00 AM EST to January 10, 6:00 AM EST
Where
Crawford forecast zone
Reported by
Public
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
January 9, 10:00 AM EST to January 10, 7:00 AM EST
Where
Montmorency forecast zone
Reported by
Public
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
January 9, 10:00 AM EST to January 10, 7:00 AM EST
Where
Oscoda forecast zone
Reported by
CoCoRaHS
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
January 9, 10:00 AM EST to January 10, 7:00 AM EST
Where
Alpena forecast zone
Reported by
Official NWS Observations
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Alcona

When
January 9, 10:00 AM EST to January 10, 7:00 AM EST
Where
Alcona forecast zone
Reported by
COOP Observer
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147529, 1147531, 1147535, 1147539, 1147532, 1147533, 1147534, 1147536, 1147537.